Medications orbiting my head

 

 

 

 

 

 

 

 

 

 

I drew this picture to illustrate the jumble I feel is going on.  Just to recap, 6 months ago, had a manic episode and was hospitalized.  I previously was not on any medications, but suddenly I was thrown back into all of that – psychiatric visits, side effects, adjusting dosages, trying different drugs.  I’d definitely say the hardest part of the past 6 months was being depressed for a good chunk of that time.  But almost equally hard, just in a different way, is the long term.

Early on, I was cavalier.  I was sure that I’d get off of all these medications within 6 months – just go back to the way things had been.  I was even reluctant to add an antidepressant – things had to get really bad for me to go there.  Now that it’s been 6 months, I can easily say that time frame was way too short.  And I’m also not so sure anymore:  Which drugs are helping?  Which side effects can I tolerate?  How long will I be seeing this psychiatrist?  Do I potentially want to stay on any of these long term?  (That last question scares me – it’s almost as if being med-free has been a part of my identity…)

Some of this journey has felt crazy.  I was having hot flashes and cold sweats, my mouth tasted metallic, I threw up a few times (and I have a stomach of steel).  At one point, I went on a drug called Cogentin.  Its purpose was not to help with symptoms, but rather to help with side effects.  One of the other drugs, Geodon, typically causes hand tremors and a stiffening of facial muscles.  When a nurse practitioner asked if I was experiencing these things, I said, “I guess so.”  So she prescribed yet another thing to add to the mix.  After 3 days of taking it, my nearsighted vision became blurry.  Overnight.  One day was fine, the next day, I couldn’t read the computer screen.  I wasn’t reading books at the time, so that wasn’t an issue, but I remember eating food and not being able to see it and just feeling enormous sadness on top of depression.  I didn’t put the pieces together, but luckily I had an appointment with my psychiatrist 2 days later, and when I mentioned the blurry vision, he said, “Oh, that’s common with Cogentin.”  What?

I also cycled through 4 different antidepressants within a short amount of time.  Celexa, Zoloft, and Lexapro were making me feel famished all the time, which was just making me feel anxious.  I got on Wellbutrin, and luckily that’s been side effect – free as far as I can tell.

Ideally, I don’t want to be medicated.  And it was so easy when it felt like that wasn’t on my radar.  But now I am faced with all these decisions and timelines.  And although there is strong input from other people (mostly my psychiatrist, who thinks I need to be on at least something for forever), it’s all ultimately up to me.

For now, I just advocated for myself to lower the amount of Geodon (mood stabilizer / antipsychotic) that I’m taking.  I feel really happy about that.  I have plans to tackle Klonopin (anti-anxiety medication that I’m using as a sleep aid) next.  As for Wellbutrin (antidepressant), I’m not quite decided.  I’m just going to take these things one step at a time.


Depression and taking testosterone

A reader asked me,

I have been researching going on T and got approved for top surgery this past summer. I too struggle with depression and am on medication for it. I have been trying to find information on it but, were you on antidepressants when you started T and if so, did it affect how the T was processed? I am curious if the T counteracts negatively in any way with depression meds. Thank you for your posts and i look forward to hearing from you!

And since I don’t have any direct experience with this, I thought I’d post here and see if others might have some helpful thoughts / advice.

I was on antidepressants for around 6 years, from 2000-2006.  I didn’t start testosterone till 2013, so I’m very far from there having been any overlap.  I haven’t heard of someone having an adverse reaction to being on both at the same time, or there being any issue with how the T is being processed by the body.  Everything is an adjustment though, and T is a potent hormone to throw into the mix.

For me, T has acted as a pretty effective anti-anxiety substance and antidepressant.  I would recommend it to anyone who is depressed or anxious (That’s a joke.  Kinda, haha.)

I don’t know whether I would ever take a synthesized antidepressant medication again.  I’ve been on quite a few, and they were all either not really doing much of anything, or they were flattening me out into a walking zombie.  They definitely do work wonders for some people though.  Testosterone has been much more effective, for me, and I don’t just mean in terms of addressing body dysphoria.  I mean that it has lifted me into a new level of living, basically.  I wanna say that it’s been taking testosterone + being in therapy simultaneously that’s gotten me here (a powerful combination.)

I definitely am prone to low moods still.  Just this past week / weekend is a very clear, recent example.  I wasn’t sleeping well, my appetite was poor, I was obsessing about things I can’t change, I had little motivation for anything beyond basic functioning level.  But something is very different about these dips than where I used to be at:  I know they are not going to last.  I know I’ll be naturally coming out of it at any point, and once I do, I don’t need to live in constant fear of the next time I start to feel low.  Because, that’s all it is – feeling low.  It’s no longer body + soul crushing depression, which I’ve been all too familiar with for most of my teenaged years and young adulthood…

Has anyone been on antidepressants when they started testosterone?  Did you notice anything about how the two substances might have possibly interacted with each other?  What has been your experience with antidepressants?